St. Petersburg Times
Special report
Video report
  • For their own good
    Fifty years ago, they were screwed-up kids sent to the Florida School for Boys to be straightened out. But now they are screwed-up men, scarred by the whippings they endured. Read the story and see a video and portrait gallery.
  • More video reports
Multimedia report
Print Email this storyEmail story Comment Email editor
Fill out this form to email this article to a friend
Your name Your email
Friend's name Friend's email
Your message
 

Heartburn drugs, hip fracture risk linked

A study suggests extended use of proton pump inhibitors may decrease calcium absorption and promote osteoporosis.

By DR. DAVID LIPSCHITZ
Published February 13, 2007


ADVERTISEMENT

Last year a noted study warned about a possible side effect of Prilosec, which belongs to a class of drugs called proton pump inhibitors. Its competitors include Nexium, Prevacid and Aciphex.

These drugs are powerful suppressors of acid production in the stomach and are highly effective in treating indigestion and abdominal pain stomach ulcers cause. They also effectively treat gastro-esophageal reflux, caused by reflux of stomach acid and food into the esophagus.

Symptoms can include heartburn, indigestion, chronic cough and hoarseness caused by stomach content irritating the larynx and windpipe. The reflux can also cause heart attack-like chest pain, as the stomach acid causes the esophagus to go into spasm.

Proton pump inhibitors also can heal stomach ulcers and inflammation of the esophagus.

Unfortunately, the recent study published in the Journal of the American Medical Association showed that individuals over the age of 50 who took proton pump inhibitors for at least one year had a 44 percent increased risk of experiencing a hip fracture. For people who took these drugs for four years or longer, the risk of fractures was more than twice as high as for those who did not take the drug.

This study examined the medical records of more than 135,000 Britons over age 50; 13,556 of them had suffered a hip fracture.

The study's authors suggest that proton pump inhibitors may interfere with calcium absorption, leading to osteoporosis and hip fracture. The average age of the subjects in the study was 77, an age at which virtually everyone has some osteoporosis.

If you are taking a proton pump inhibitor, do not panic. Every drug has side effects; some are much worse than others. But you must ask yourself:

Is the benefit of the medication great enough to warrant the risk of the side effect? Next, what can you do to reduce that risk?

There is no question that proton pump inhibitors are highly effective in treating esophageal reflux. Most patients require only a few months of therapy. Others, however, who suffer a relapse may need longer-term treatment.

If you have occasional heartburn or indigestion, over-the-counter antacids such as Pepcid AC and Tums are effective.

But if you are taking proton pump inhibitors, make sure that your calcium intake is adequate, either from dairy foods or a 500-mg calcium supplement containing vitamin D.

Remember always to take calcium supplements with meals. Remember, too, that impact and weight-bearing exercises will also decrease fracture risk.

Gerontologist David Lipschitz holds a medical degree and a Ph.D. and is the author of "Breaking the Rules of Aging." Write to him at askdrdavid@msn.com His Web site is www.drdavidhealth.com.

[Last modified February 13, 2007, 06:30:59]


Share your thoughts on this story

[an error occurred while processing this directive]
Subscribe to the Times
Click here for daily delivery
of the St. Petersburg Times.

Email Newsletters

ADVERTISEMENT